Editor’s note: This information was published in the October 2018 issue of Heartfelt Magazine, CHM’s monthly magazine that provides CHM membership-related tips and tricks, medical advice from doctors, testimonies from CHM members, and more. Please refer to the CHM Guidelines and applicable web pages for the most up-to-date information regarding CHM membership, sharing eligibility, and ministry news.
Q: I have been on paroxetine for years (10mg/day) and feel like it’s time to stop taking the medication. I have discussed this with my family doctor because I no longer have a psychiatrist, and she agrees. She told me to take one dose every other day for two weeks, every three days for two more weeks, then stop.
However, this doesn’t seem intuitive to me. I thought I would reduce the dosage gradually, but since she’s the doctor and I’m not, I have been doing it for a couple of weeks now. I am experiencing symptoms that include nausea, diarrhea, and insomnia. I expected to experience those, but I saw an online article that suggested reducing the dosage by ten percent each week and stated that reducing the medication by every other day is a bad idea. Of course, I don’t believe everything I read on the internet, so I thought I’d get your opinion. What do you recommend?
A: Thank you for your question about tapering paroxetine. This particular SSRI (Selective Serotonin Reuptake Inhibitor) is longer-acting (i.e. has a long half-life in the blood). It also has multiple metabolites (a substance necessary for metabolism), which means it “lingers” in the body for weeks after discontinuation. With this in mind, you should be able to discontinue it somewhat rapidly and without many side effects. However, everyone is different, and it is certainly possible that you can experience side effects even though you are tapering it slowly and your dosage is low.
My advice is to taper off as slowly as your body needs in order to adjust comfortably. If you’re having side effects from “withdrawing” the medication, stay at the same dosage for one or two weeks before cutting down further. I encourage you to stay in touch with your physician regarding your progress.
If you have a health question for Dr. Jacobson, CHM Medical Consultant, please email it. This information is not intended to replace the advice of your physician.